E-cigarette use is increasing in both middle and high school students, according to the CDC. Up to 13% of high school students now report using e-cigarettes in the past 30 days, and increases in e-cigarette advertising is associated with increasing use in youth in the United States.
Typical Electronic Nicotine Delivery Systems (ENDS) devices include a battery, a heating element, and a cartridge which contains the e-liquid, which is usually comprised of nicotine, propylene glycol, and glycerin. Nicotine exposure can occur by ingestion, inhalation, transdermal absorption, and ocular exposure.
The CDC noted a significant increase in e-cigarette-related calls to poison centers from 2010-2014. 51% of these exposures were among children less than 5 years old. The most common adverse effects noted during calls were vomiting, diarrhea, and eye irritation. However, nicotine ingestions in pediatric patients can be dangerous in large doses. Noble et al recently reported a case of unintentional ingestion of 35 mg/kg of liquid nicotine in a 6-year-old female who developed seizures, obtundation, and fasciculations, requiring intubation and ICU admission.
Nicotine binds to nicotinic cholinergic receptors, initially causing sympathetic nervous system stimulation. In larger doses, there may be parasympathetic stimulation, followed by neuromuscular blockade. Clinically, nicotine ingestion causes dizziness, nausea, vomiting, pallor, and diaphoresis. In severe poisonings, confusion, agitation, lethargy, and seizures may be seen. Respiratory muscle weakness ultimately causes respiratory arrest and death.
CDC: E-cigarette ads and youth. https://www.cdc.gov/vitalsigns/ecigarette-ads/index.html
Olsen, K. Poisoning & Drug Overdose, sixth edition (2012). Noble, et al. Unintentional Pediatric Ingestion of Electronic Cigarette Nicotine Refill Liquid Necessitating Intubation. Annals of Emergency Medicine 2017;69;1, 94-97.
This question prepared by: Elise Springer, MD Pediatric Emergency Medicine Fellow Vanderbilt University Medical Center
I am interested in any questions you would like answered in the Question of the Week. Please email me with any suggestion at firstname.lastname@example.org
Donna Seger, MD
Tennessee Poison Center
Poison Help Hotline: 1-800-222-1222